Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Does smoking cigarette causes fast heart beat, heaviness in body and weakness when on high BP medicine?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2009
Answered : 2746 Questions
Hi there!. Whenever i smoke a cigarette, my heart starts going fast and I felt a wave of heaviness spreading throughout my body and felt like I was going to pass out so. And my left side gets weak and I have sit down. I am 50 years old and started to smoke a year ago.. I smoke 3 cigarettes a day some time I dont smoke at all. I am on 10 mg of citalopram for anxiety and 25 mg of Cozaar for blood pressure. I have seen cardiologist several time in the past and I was told that I have healthy heart. I don't know what makes me to have such a feeling when I smoke a cigarettes? Thanks much for your help in advance
Posted Sat, 21 Dec 2013 in Hypertension and Heart Disease
Answered by Dr. Anshul Varshney 33 minutes later
Brief Answer: Stop Smoking , Get Tested. Detailed Answer: Dear Sir, Cigarette contains nicotine, which can cause sympathetic stimulation causing transient increase in heart rate and blood pressure. However, smoking can lead to brain clots leading to Stroke and left sided weakness, but it is not transient. However, you might had Transient Ischemic Stroke (TIA). Currently i advise you strongly not to smoke, moreover, you are in your 50's. and you already have many risk factors for stroke and heart attacks , like High blood pressure, Sleep apnea. Why to add smoking as one more risk factor in your list Get yourself tested, ECG, Lipid profile, kidney functions, Urine for albumin. And since you know you have sleep apnea, i want to tell you and if you know remind you, that sleep apnea is an established risk factor for coronary artery disease. Stop Smoking At All. See your body is warning you. Feel and take seriously that warning. I hope i am able to solve your query, If still you have something in your mind, you can ask me. Stay Healthy
Above answer was peer-reviewed by
Follow-up: Does smoking cigarette causes fast heart beat, heaviness in body and weakness when on high BP medicine? 38 minutes later
thanks for the reply. I have been having these kind of symtoms since I had first my panic attack 25 years ago. My left side has always been weak and tense. I did not smoke last 25 years and I am not going to smoke any more. that's for sure. I am on citalopram and gaining weight non-stop. I do diet but it is now help me at all to stop weight gain. I was on prozac and I lost 22 pounds but I had to change to citalopram again because prozac did not help me with my anxiety disorder. What is your diagnoses on this?
Answered by Dr. Anshul Varshney 11 hours later
Brief Answer: escitalopram causes weight gain. Detailed Answer: Dear Sir, If that left hand weakness started with your panic disorders, then it might be a part of it. To say if it's a neurological weakness or not, one needs examine you. So i suppose you can meet your doctor for a neurological examination. Now your next answer regarding your anti-depressants. Yes, escitalopram causes weight gain, and you can't really fight with it. And, Prozac (Fluoxetine) helps in loosing weight. Best way i feel is to either slowly taper and stop escitalopram , by adopting other modalities of treatment like behavioral therapy , or if not possible shifting back to Prozac in modified doses, but all under guidance of your primary care physician. I hope i am able to solve your query, if you are satisfied with the answer, please close the discussion, and rate it. Stay Healthy
Above answer was peer-reviewed by
Follow-up: Does smoking cigarette causes fast heart beat, heaviness in body and weakness when on high BP medicine? 18 hours later
Dear Sir, I am on citalopram not escitalopram. In fact as a next step my doctor wants me to take escitalopram rather than Prozac. Actually citalopram is the best SSRI so for me. It gives me energy to move on. I also take zolpiclon for insomnia. All my sufferings are interwoven and I am having a hard time to resolve them.
Answered by Dr. Anshul Varshney 4 hours later
Brief Answer: Behavioural Therapy Detailed Answer: Dear Sir, both Escitalopram and Citalopram , both are of same group SSRI, and both cause weight gain. See, if you can't discontinue Citalopram, you have just one way, that is you have to reduce weight by diet control and exercising. I would strongly suggest you to consider a change of anti-depressant under your doctor's guidance and start up behavioural therapy sessions. That will surely benefit you. Else, you will just be taking all these drugs life long, that no one wants. Stay Healthy.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor